Missouri, 2019

Flood in Missouri, April 18 to 30, 2019

April 18 to 30, 2019 · NWS PAH · 1 event in 1 county or zone

South of the confluence of the Ohio River, the Mississippi River rose back above flood stage late in the month. Some of the rise in river levels was due to locally heavy rain in the lower Ohio and mid Mississippi Valleys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

South of the confluence of the Ohio River, the Mississippi River rose back above flood stage late in the month. Some of the rise in river levels was due to locally heavy rain in the lower Ohio and mid Mississippi Valleys. However, the bigger story was major to record flooding on the upper Mississippi River. This translated to minor flooding by the time it came down into the New Madrid area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 18, 7:43 PM CST, 17 minutes earlier.

Area forecast discussion, Apr 18, 7:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
843 PM CDT Thu Apr 18 2019

.UPDATE...
ISSUED AT 837 PM CDT THU APR 18 2019

After much collaboration with surrounding offices and WPC have
decided to drop the flood watch. The convective system moving
through Alabama has robbed our area of decent instability. There
is a meso low in west Tennessee, which may bring slightly higher
rainfall amounts to parts of the Pennyrile area, amounts should
still be low enough to not cause flooding problems.

Although rain will continue the rest of the night, most areas
will see less than an inch in addition to what has already fallen.

&&

.SHORT TERM...(Tonight and Friday)
Issued at 149 PM CDT Thu Apr 18 2019

Surface cold front at this time is located across far southern IL
into SEMO, and will continue to slide SE thru the rest of the
forecast area late this afternoon and evening. Winds will switch
quickly to NW and N following passage of the front. As a surface
low to our south intensifies and moves NNE tonight into the lower
OH Valley, winds could become quite gusty later this evening and
into Friday, with gusts of 30-40 mph possible.

Expect rain showers to prevail along and behind the front for the
rest of the afternoon and this evening, with additional showers and
some thunderstorms developing ahead of the boundary. Widespread
severe storms are not expected, but a few strong storms could occur
with gusty surface winds and heavy rain as the surface low heads NNE
toward our area. Expect lows by Friday morning to be in the 40s.

As for the Flood Watch, will leave it as is for now with an
expiration of 12 UTC (700 am CDT) Fri morning. However, the heavier
showers may move out of the area at least a few hours before then,
so later forecasts tonight may need to assess timing.

On Friday, all short term models show the mid-level trough aloft
intensifying into a closed low over the TN Valley, then heading east
Friday night. Rain showers should be more scattered (less wide-
spread) on Friday to start, but as the low closes off, showers
should again become more prevalent/widespread during the afternoon
and early evening to the N and NW of the low over much of the
forecast area but especially along and east of the confluence of
the OH and MS Rivers. With low clouds and a chilly wind from the
north on Fri, expect highs to be well below normal, only in the
upper 40s/around 50 over SW IN and eastern parts of western KY, and
the lower to mid 50s over SEMO.

.LONG TERM...(Friday night through Thursday)
Issued at 149 PM CDT Thu Apr 18 2019

Friday night and Saturday...

Widespread showers will continue Fri night over the eastern half of
the forecast area and end across western portions. The showers will
linger Sat morning, but finally pull away to the east as the deep
upper low moves away as well. Temps could show a significant
difference with cooler air (upper 50s) and clouds east to sunshine
and warmer air (upper 60s) west.

Saturday night thru Tuesday night...

A tranquil, pleasant weather period looks likely as heights build
aloft and a warm southerly low-level flow takes hold. Expect
afternoon highs well up in the 70s for Easter Sunday afternoon
thru Tuesday afternoon.

Wednesday thru Friday...

Models in general agreement that the next weather system will
approach the quad-state area Wed night and/or Thu. Showers and a few
thunderstorms can be expected with this system along and ahead of a
cold front followed by a few showers after the front passes on Thu.
Still mild to warm Thu, but temps will fall back somewhat by Fri.

&&

.AVIATION...
Issued at 725 PM CDT Thu Apr 18 2019

A cold front has made it almost all the way through the region at
this time, shifting the surface winds over to the northwest to
north. Just behind the front, winds are expected to gust to around
20 knots, settle down a bit, then later start gusting again above 20
knots as a deepening surface low moves northeastward through western
TN. This will cause a resurgence of rainfall over mainly the eastern
half of the region during the evening hours. Mainly MVFR conditions
are forecast overnight, with pockets of IFR in the eastern half of
the region mainly associated with cigs. Some slow improvement should
occur during the day Fri, though showers will continue (primarily
east of the MS River) due to the presence of an upper low winding up
over eastern TN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...PS
SHORT TERM...WFO LMK
LONG TERM....WFO LMK
AVIATION.....DB
Hazardous weather outlook, Apr 18, 7:58 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
858 PM CDT Thu Apr 18 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
858 PM CDT Thu Apr 18 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening east of a line from
near Murray Kentucky to Santa Claus Indiana. No severe weather is
expected.

Check the latest warnings and statements for information about
river flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Tuesday Night through Wednesday
Evening. Chances for severe weather are limited during that time.

Check the latest warnings and statements for information about
river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, New Madrid

When
April 18, 8:00 PM CST to April 30, 11:59 PM CST
Where
New Madrid County, 1.54 mi S of New Madrid to 4.51 mi NE of Linda
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.578, -89.529

Minor flooding occurred along the Mississippi River. Low-lying fields and woodlands in the flood plain were inundated. A few river access roads outside the levee system were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814269.